The femur is one of the strongest bones in the body, so when Dr. Kenneth Egol, professor of orthopedic surgery at New York University Langone Medical Center, started seeing an increase in patients who had broken their femur doing low-impact activities, he knew something was awry. “We are seeing people just walking, walking down the steps, patients who are doing low-energy exercise,” Egol recently told ABC News. “Very unusual.”
The cause of the suspicious injuries? Fosamax, a drug that is supposed to strengthen bones in women who have (or are at risk of) osteoporosis. Mounting evidence suggests the medication can actually weaken bones and cause spontaneous fractures in people who have been taking the medication (or its generic version, alendronate) for more than five years. The drug has already been linked to severe musculoskeletal pain and a serious bone-related jaw condition called osteonecrosis.
The Food and Drug Administration contacted Fosamax’s manufacturer, Merck, in 2008 about the connection between the drug and the femur fractures. The company responded more than a year later by adding femur fractures to the medication’s list of possible side effects, and has never sought to directly notify doctors or patients of the potential danger.
Have you been harmed by Fosamax, alendronate or another drug? Contact Hodes Milman Ikuta for a free case evaluation. We’re aggressive personal injury and medical malpractice lawyers based in Orange County, serving all of California. We have the experience to take on the medical industry and have achieved multi-million dollar verdicts for our clients.